Dabigatran (Pradaxa) Danger During Ablation—Switch to Warfarin
by Steve S. Ryan, PhD
In an important multi-center study, A-Fib ablation patients on dabigatran (Pradaxa) were compared to ablation patients on warfarin. The dabigatran group had a significantly higher major bleeding and total bleeding rate, and a higher “thromboembolic complications” (clots, strokes) in those who had persistent A-Fib than the warfarin group.
The researchers went even further and said that dabigatran “was confirmed as an independent predictor of bleeding or thromboembolic complications.”
They concluded that “in patients undergoing A-Fib ablation, periprocedural dabigatran use significantly increases the risk of bleeding or thromboembolic complications compared with uninterrupted warfarin therapy.”
Editor’s Comments: The researchers are basically saying that taking dabigatran before and during an ablation significantly raises your risk of developing bleeding problems and clots/stroke compared to warfarin. “Independent predictor” means there is a higher degree of certainty that taking dabigatran will lead to bleeding/stroke.
This is a very important finding for A-Fib patients. And this was no small, limited study. It enrolled 290 A-Fib patients at eight different high-volume centers in the US. The results were dramatically significant. Any A-Fib patient going in for an ablation needs to be aware of this research and act accordingly.
Consequences: Doctors are now weaning A-Fib patients off of dabigatran and on to warfarin before an ablation. If your doctor doesn’t do this, you should get a second opinion—even if your ablation is already scheduled.
In addition, this study raises much more serious red flags about dabigatran for all A-Fib patients, not just for those having an A-Fib ablation. Did the clinical trials of dabigatran miss something? If dabigatran has such bad effects during an ablation, does it have such bad effects in “normal” usage? Why does dabigatran have such bad effects during an ablation and not in “normal” usage? If you are taking dabigatran, you should pose these questions to your doctor. (Thanks of Carol Devenir for alerting us to this research and its importance.)
Return to Index of Articles: Research and Innovations
Last updated: Wednesday, August 3, 2016